How great is the risk of losing vision with Plaquinel?How great is the risk of losing vision with Plaquinel?

I am presently taking 15 mg. of Prednisone (began at 60 in August) for Giant Cell Arteritis. I am an artist, and the thought of losing my vision is more than I can bear! Now, in the hope of slowing down the advance of my R.A., I have also begun Plaquinel. How great is the risk of losing vision with Plaquinel? My doctor and I settled on Plaquinel because she believes it to be the least "toxic." Yipes. However, again there appears to be a threat of blindness. I am most conflicted.

What is your thinking? Is there an alternative that would also be on the "least toxic" list?

Answers from our Doctors

fwolfe's picture
Dr. Frederick Wolfe says:

The rate of visual toxicity, based on the NDB's study of 4,000 patients, appears to be around 1 percent after 5 years of use. The rate of toxicity is very low to start with, and the risk is smaller for shorter time of use.

If you obtain eye examinations at 1 year intervals, it is believed that early signs of toxicity can be seen so that the drug can be stopped. However, there are no reliable data as to how often progression of toxicity will continue after treatment is stopped.

Toxicity doesn't mean blindness; it can be minor visual loss. Taken as a whole, it would seem that hydroxychloroquine (Plaquinel) is a safe drug, certainly the "least toxic." Most people taking this drug take it for short periods of time. When we consider all people who have ever used the drug, the chance of toxicity is about 0.11 percent per year.

I hope this is not too confusing. The bottom line is that, watched carefully, this is a pretty safe drug.

Answered on: Monday, May 17, 2010 - 08:53

Add comment